Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 28, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 22, 2005, 11:55 PM MST for Maricopa County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2005, 11:55 PM MST (06:55 UTC)
- Expired
- Jul 23, 2005, 12:30 AM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 114 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3595 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 230658 SVRPSR AZC013-230730- /O.NEW.KPSR.SV.W.0028.050723T0655Z-050723T0730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 1155 PM MST FRI JUL 22 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF TONOPAH...WINTERSBURG AND SURROUNDING AREAS * UNTIL 1230 AM MST * AT 1150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF WINTERSBURG...OR ABOUT 12 MILES WEST OF BUCKEYE MOVING WEST AT 20 MPH. * THE SEVERE THUNDERSTORM WARNING ALSO INCLUDES THE AREA NEAR THE PALO VERDE NUCLEAR POWER PLANT. LAT...LON 3324 11276 3347 11271 3354 11307 3332 11315 $$ HV
1 follow-up statement
000 WWUS55 KPSR 230729 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1226 AM MST SAT JUL 23 2005 AZC013-230730- /O.CON.KPSR.SV.W.0028.000000T0000Z-050723T0730Z/ MARICOPA AZ- 1226 AM MST SAT JUL 23 2005 ...A SEVERE THUNDERSTORM WARNING ISSUED FOR THE AREA AROUND TONOPAH IN WESTERN MARICOPA COUNTY WAS ALLOWED TO EXPIRE AT 1230 AM MST... THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA NEAR THE TOWNS OF TONOPAH AND WINTERSBURG IN WESTERN MARICOPA COUNTY EXPIRED AT 1230 AM. SEVERE THUNDERSTORMS IN THAT AREA HAVE WEAKENED CONSIDERABLY...HOWEVER ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP RANDOMLY IN WESTERN MARICOPA COUNTY UNTIL 3 AM. LAT...LON 3324 11276 3347 11271 3354 11307 3332 11315 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:40 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 22, 9:40 PM MST, 2 hours 15 minutes before
AZZ020>028-CAZ030>033-231200- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 940 PM MST FRI JUL 22 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL DECREASE AFTER MIDNIGHT IN MOST AREAS...BUT INCREASE AGAIN SATURDAY AND SUNDAY AS TROPICAL MOISTURE MOVES IN FROM THE SOUTHEAST. STRONG GUSTY WINDS ARE EXPECTED WITH SOME STORMS ALONG WITH DESERT DUST STORMS. THE POSSIBILITY OF HEAVY RAIN WILL ALSO INCREASE THROUGH SUNDAY. LOWER TEMPERATURES AND HIGHER HUMIDITY ARE ALSO ANTICIPATED THIS WEEKEND. && .DISCUSSION... LATEST SOUNDINGS FROM ACROSS ARIZONA INDICATED THE INFLUX OF MID LEVEL MOISTURE WAS CONTINUING. TUCSONS PRECIPITABLE WATER RAMPED UP TO 1.57 INCHES AND FLAGSTAFF WAS FAIRLY MOIST WITH .85 INCHES. HOWEVER...WITH A RATHER DEEP EASTERLY FLOW...SOME LOW LEVEL DRYING WAS NOTED ACROSS SOUTH-CENTRAL ARIZONA TODAY...AND THE PHOENIX SOUNDING REFLECTED THE SOMEWHAT LOWER HUMIDITY IN THE BOUNDARY LAYER. IN FACT THE SFC DEW POINT FELL OFF TO 51F AROUND SUNSET AT KPHX. I THINK THIS WAS JUST A TEMPORARY LULL. LATE AFTERNOON CONVECTION WAS MOST INTENSE OVER SE CALIFORNIA WHERE INSTABILITY AND MOISTURE CONVERGENCE COMBINATION WAS PEAKING. ISOLATED GUSTS TO ABOUT 60 MPH WERE LIKELY ALONG I-10 IN CNTRL RIVERSIDE COUNTY. THE BIGGEST CONCENTRATION OF CONVECTION WAS STILL ASSOCIATED WITH THE LARGE INVERTED TROUGH NOW ROLLING THROUGH SONORA. WEAK OUTFLOW BOUNDARIES STILL POSSIBLE TONIGHT...AND AT 8 PM WE HAD A REPORT OF BLOWING DUST IN MARICOPA. NEW CONVECTION NOW FIRING ALONG THIS BOUNDARY AND WILL SLOWLY TAPER OFF AFTER MIDNIGHT. UPPER HIGH TO REMAIN NORTH OF OUR CWA THROUGH TOMORROW...BUT BY SUNDAY IT WILL DRIFT INTO SOUTH-CENTRAL ARIZONA. WITH MAX TEMPS AGAIN WELL ABOVE 100F...SATURDAY COULD BE QUITE ACTIVE WITH SOME POTENTIAL FOR SEVERE AND FLASH FLOODING. HOWEVER...GFS FORECAST SOUNDINGS INDICATE THAT THE INSTABILITY WILL NOT BE THAT GREAT...ESPECIALLY IN WESTERN ARIZONA AND SOUTHEAST CALIFORNIA. HOWEVER THAT AREA IS PROGGED TO HAVE VERY HIGH PRECIPITABLE WATER WHICH WOULD BRING THE THREAT OF FLASH FLOODING TO AREAS WELL AWAY FROM HIGHER TERRAIN. ON SUNDAY...THE FORECAST SOUNDINGS SHOW WARMING IN THE LOW TO MID LEVELS WHICH COULD HELP INSTABILITY. THIS IS REASONABLE IN THE WAKE OF THE PASSING WAVE. JUST WHAT THE MOISTURE PROFILES WILL ACTUALLY LOOK LIKE REMAIN TO BE SEEN. THEREAFTER...THE TREND IS A TRANSITION TO A MORE GENERIC MONSOON FORECAST WITH POPS SLIGHTLY DECREASING WITH TIME. && .AVIATION... GUSTY WINDS TO 35-40KTS ASSOCD WITH TSTMS AT KPHX/KIWA THRU 06Z. TAFS FOR KYUM...KBLH AND KIPL ADEQUATELY COVER ALL SIGNIFICANT WEATHER. TWEBS UPDATED AROUND 04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. 10 NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 22, 6:03 AM MST, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 603 AM MST FRI JUL 22 2005 AZZ021>023-026>028-230203- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 603 AM MST FRI JUL 22 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. STRONG GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN BE ASSOCIATED WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH THURSDAY. AZZ020-025-CAZ030>033-230203- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 603 AM MST (603 AM PDT) FRI JUL 22 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS WITH STRONG GUSTY WINDS AND AREAS OF LOW VISIBILITIES IN BLOWING DUST. THEN A CHANCE FOR THUNDERSTORMS WITH GUSTY WINDS...AREAS OF BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE...AFTER MIDNIGHT. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND SUNDAY. THEN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND TUESDAY. NO HAZARDOUS WEATHER EXPECTED ON WEDNESDAY AND THURSDAY. AZZ024-230203- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 603 AM MST FRI JUL 22 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS WITH STRONG GUSTY WINDS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF GUSTY WINDS...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH THURSDAY. DKS
In the hours before
Local storm report, Jul 22, 11:46 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1146 PM MST FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 25 S TWENTYNINE PALMS 33.78N 116.07W
07/22/2005 RIVERSIDE CA PARK/FOREST SRVC
WATER ON ROADWAYS. DEBRIS ON ROADS
0505 PM TSTM WND GST DESERT CENTER 33.72N 115.40W
07/22/2005 60 MPH RIVERSIDE CA COUNTY OFFICIAL
REPORTED BY FIRE DEPARTMENT
0856 PM TSTM WND GST GILBERT 33.33N 111.76W
07/22/2005 60 MPH MARICOPA AZ TRAINED SPOTTER
MCQUEEN AND WARNER
&&
MBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 22, 8:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 22, 11:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Jul 23, 3:13 PM MST | Severe Thunderstorm Warning | PSR | Gila | 69 min |
| Jul 23, 3:39 PM MST | Flash Flood Warning | PSR | Gila | 66 min |
| Jul 23, 4:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 65 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.